Vitamin Interaction Warning: Vitamin D and These Medications.
Past News ReleasesRSS
Boston, MA (PRWEB) January 23, 2013
Doctors Health Press, a division of Lombardi Publishing Corporation and publisher of various natural health newsletters, books, and reports, including the popular online Doctors Health Press e-Bulletin, has just published a report noting the findings of a new study from the George Washington University School of Public Health on the severe side effects that can be caused by vitamin D-prescription drug interactions.
As Doctors Health Press e-Bulletin (http://www.doctorshealthpress.com/food-and-nutrition-articles/vitamin-interaction-warning-vitamin-d-and-these-medications) notes, according to researchers at the George Washington University School of Public Health, there’s been very little said about the potential for drug-vitamin D interactions. The U.S. research team, therefore, set out to evaluate the extent to which drugs affect vitamin D when taken together. They also wanted to find out if supplementation alters drug effectiveness or toxicity in people.
But as the article “Vitamin Interaction Warning: Vitamin D and These Medications” reports, the researchers conducted a review of electronic databases to identify a total of 109 reports. They found that atorvastatin (a cholesterol-lowering drug) appears to increase 25(OH)D concentrations. “25(OH)D” refers to a test that determines vitamin D concentration in the blood. When patients supplement with vitamin D, the opposite effect occurred. Taking vitamin D supplements and atorvastatin at the same time actually decreased concentrations of atorvastatin.
The article adds that the researchers also found that use of thiazide diuretics (used to treat high blood pressure) in combination with calcium and vitamin D supplements may cause hypercalcemia in the elderly or those with compromised kidney function or hyperparathyroidism.
As the Doctors Health Press e-Bulletin article explains, hypercalcemia occurs when there is too much calcium in the blood. Symptoms include nausea, vomiting, pain, constipation, muscle weakness or twitches, depression, memory loss, increased urination, and spinal curvature.
The article concludes by advising that anyone thinking about taking vitamin D supplements, or those who already are taking them, should consult their doctor regarding potential reactions with any prescription medications.
(SOURCE: Robien, K., et al., “Drug-Vitamin D Interactions: A Systematic Review of the Literature,” Nutr Clin Pract. January 10, 2013.)
Doctors Health Press e-Bulletin is a daily e-letter providing natural health news with a focus on natural healing through foods, herbs, and other breakthrough health alternative treatments. For more information on Doctors Health Press, visit http://www.doctorshealthpress.com.
Doctors Health Press believes in the healing properties of various alternative remedies, including Traditional Chinese Medicine. To see a video outlining the Doctors Health Press’ views on Traditional Chinese Medicine, visit http://www.doctorshealthpress.com/chinesemedicine.